Hail, Valley
- When
- August 9, 11:28 PM CST
- Where
- Valley County, 2.49 mi NE of (Odx)sharp Fld Ord
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 41.640, -98.910
An isolated severe thunderstorm moved across Valley County, dropping quarter size hail near Ord.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An isolated severe thunderstorm moved across Valley County, dropping quarter size hail near Ord.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 9, 9:52 PM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1052 PM CDT SUN AUG 9 2009 .AVIATION...06Z KGRI TAF. DRY WEATHER CAN BE EXPECTED AT KGRI THROUGH THE NIGHT. HOWEVER...SOME FORECAST MODELS SHOW AT LEAST SOME POSSIBILITY OF CONVECTION BY TOMORROW AFTERNOON. THIS CHANCE SEEMS FAIRLY LOW BUT NOW APPEARS HIGH ENOUGH TO WARRANT MENTIONING IN THE TAF WITHIN A PROB30 GROUP. WINDS WILL REMAIN VERY LIGHT THROUGH THE TAF VALID PERIOD. EXPECT VFR CONDITIONS FOR THE MOST PART BUT MAY BRIEFLY GET MVFR CONDITIONS AROUND SUNRISE. && .PREV DISCUSSION... /ISSUED 635 PM CDT SUN AUG 9 2009/ UPDATE...THUNDERSTORMS ACROSS OUR SOUTHEASTERN CWA HAVE ENDED AND EXPECT QUIET WEATHER TO PREVAIL THROUGH THE REMAINDER OF THE EVENING. THERE IS AN OUTSIDE CHANCE OF A SPRINKLE OR LIGHT SHOWER LATE THIS EVENING ACROSS OUR FAR WESTERN ZONES IN ASSOCIATION WITH THE SOUTHWARD EXTENSION OF A MID LEVEL WAVE OVER SOUTH DAKOTA. HOWEVER...THIS SEEMS LIKE TOO LOW OF A CHANCE TO WARRANT POPS AND WILL JUST GO DRY ACROSS THESE NORTHWEST ZONES. THERE IS ALSO A WEAK WAVE THAT WILL COME OUT ACROSS NORTHWEST KANSAS OVERNIGHT AND THERE IS A LITTLE BETTER LOW LEVEL JET SUPPORT WITH THIS WAVE SO WILL CONTINUE TO CARRY SLIGHT POPS ACROSS KANSAS AND FAR SOUTHWEST ZONES FOR LATE TONIGHT PRIMARILY AFTER 3 AM. PREV DISCUSSION... /ISSUED 318 PM CDT SUN AUG 9 2009/ SHORT TERM...TONIGHT THROUGH 12Z TUESDAY. MAIN FORECAST CONCERNS WILL BE CHANCES FOR THUNDERSTORMS AND TEMPERATURES. THUNDERSTORMS ARE DEVELOPING ALONG THE COLD FRONT IN THE SOUTHEAST PART OF THE FORECAST AREA. THE THUNDERSTORMS KEEP TRYING TO GAIN BUT SO FAR ARE REMAINING BELOW SEVERE. ALONG THE FRONT THE CAP REMAINS FAIRLY STRONG THIS AFTERNOON WITH MID LEVEL TEMPERATURES STILL AROUND +14 DEG C. THIS IS EXPECTED TO DECREASE THROUGH THE AFTERNOON AND INTO THE EVENING. THERE ARE A FEW THUNDERSTORMS IN THE WESTERN PART OF NEBRASKA AS WELL. THE SURFACE FRONT CONTINUES TO LINGER IN OR NEAR THE SOUTHEAST PART OF THE FORECAST AREA TONIGHT. WITH A MID LEVEL WAVE MOVING THROUGH THE SOUTHERN PART OF THE FORECAST AREA EXPECT THAT THUNDERSTORMS WILL CONTINUE THIS EVENING AND GRADUALLY DRIFT TO THE EAST LATE TONIGHT. WITH THE THUNDERSTORMS IN WESTERN NEBRASKA WILL KEEP SOME LOW POPS IN THE NORTHERN PART OF THE FORECAST AREA BUT THE BEST CHANCE WILL BE NEAR THE FRONT IN THE SOUTHEAST. ANOTHER UPPER LEVEL WAVE MOVES INTO THE AREA ON MONDAY. MODELS HAVE DIFFERENT SOLUTIONS FOR THIS WAVE. THE NAM KEEPS IT FURTHER SOUTH WHILE THE GFS HAS IT MOVE THROUGH THE CENTER OF THE FORECAST AREA. SPC SREF AND THE CANADIAN FAVORED THE FURTHER SOUTH AS WELL. WITH THAT MUCH DIFFERENCE HAVE SOME CONCERN. EXPECT THAT THE BETTER CHANCES WILL BE FURTHER SOUTH IN THE FORECAST AREA...BUT CAN NOT RULE OUT SOMETHING ISOLATED IN THE NORTHERN PART EITHER. WILL KEEP THE BEST POPS IN THE SOUTH BUT KEEP LOW POPS IN THE NORTH. THERE WILL BE MORE CLOUDS AROUND AND WITH PRECIPITATION THE TEMPERATURES WILL HAVE A HARDER TIME WARMING SO HAVE COOLED TEMPERATURES A BIT FOR MONDAY. BY MONDAY NIGHT THE FRONT STARTS TO SAG TO THE SOUTH AND THUNDERSTORMS WILL GRADUALLY MOVE OUT OF THE AREA. THE BEST CHANCE WILL BE IN THE EVENING BUT BY LATE MONDAY NIGHT THE PRECIPITATION WILL COME TO AN END. LONG TERM...TUESDAY THROUGH SUNDAY. WITH A PREDOMINATELY DRY FORECAST THE MAIN FOCUS IS ON TEMPERATURES...THEN TSTM CHCS RETURN NEXT WEEKEND. STARTING ON TUESDAY...THE SOUTHERN CONUS UPPER RIDGE BEGINS TO BUILD NORTH OVER THE ROCKIES WITH NORTHWEST FLOW SETTING UP ACROSS THE CENTRAL PLAINS STATES. HEIGHTS RISE DURING THE DAY AND THE RIDGE AXIS WILL SLOWLY SHIFT TO THE EAST. TEMPERATURES SHOULD MODERATE TO NEAR SEASONAL NORMALS IN THE UPPER 80S TO AROUND 90 DEGREES. THE RIDGE AXIS WILL BE THE DOMINANT WEATHER FEATURE THROUGH THE WORKWEEK WITH THE CENTER OF THE HIGH SITUATED ANYWHERE FROM AROUND THE FOUR CORNERS REGION TO NEAR THE TEXAS PANHANDLE. THE PATTERN ALOFT DOES TRANSITION MORE TO THE SOUTHWEST ACROSS THE CENTRAL PLAINS AROUND THE FRIDAY TIME FRAME AS AN UPPER TROUGH REACHES THE PACIFIC NORTHWEST. MODELS DIVERGE ON THE TIMING OF THE EASTWARD PROGRESSION OF THE TROUGH AND ITS ASSOCIATED COLD FRONTAL BOUNDARY. THE 00Z OPERATIONAL RUNS WERE IN DECENT AGREEMENT...BUT WERE STILL FASTER THAN THE GFS ENSEMBLE MEAN OVERALL. THE 12Z RUN OF THE GFS OFFERED A COMPLETELY DIFFERENT SOLUTION/SCENARIO AND IS AN OUTLIER COMPARED TO OTHER MODELS AND WAS NOT USED FOR THE EXTENDED PERIODS. THE EXTENDED IS BASED ON A COMBINATION OF ENSEMBLES WHICH IS DECENTLY SUPPORTED BY THE 00Z GFS/ECMWF AND 12Z GEM...BUT CONFIDENCE LOWERS BY DAY 6 AND 7 DUE TO THE VARIED SOLUTIONS AND TIMING ISSUES. WITH THE UPPER TROUGH POTENTIALLY PROGRESSING EAST OF THE NORTHERN ROCKIES SATURDAY MORNING...SUPPORTED BY THE GEM/ECMWF...AN ASSOCIATED COOL FRONT MAY FOCUS CONVECTION ACROSS THE CENTRAL PLAINS SATURDAY NIGHT INTO SUNDAY AND HAVE SOME POPS IN TO ACCOUNT FOR THIS. AGAIN WOULD NOT BE SURPRISED IF TIMING NEEDS TO BE ADJUSTED OR EVEN IF PATTERN CHANGES FOR THIS TIME FRAME GIVEN THIS IS A WEEK OUT. UNTIL NEXT WEEKEND HOWEVER...CONDITIONS SHOULD GENERALLY BE DRY AND TEMPS SHOULD AVERAGE NEAR 90 FOR HIGHS WHILE LOWS WILL MAINLY BE IN THE 60S. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 618 PM CDT SUN AUG 9 2009 NEZ039>041-046>049-060>064-073>077-084>087-101200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 618 PM CDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA ALONG AND NORTHEAST OF A LEXINGTON TO FRANKLIN LINE. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA MONDAY INTO MONDAY NIGHT. A FEW STRONG STORMS WILL BE POSSIBLE WITH THE PRIMARY HAZARDS BEING SMALL HAIL...GUSTY WINDS...AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-NEZ072-082-083-101200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-GOSPER-FURNAS-HARLAN- 618 PM CDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS SOUTHWEST OF A MANKATO...ALMA...ELWOOD LINE. .DAY ONE...TONIGHT. AN ISOLATED THUNDERSTORM WILL BE POSSIBLE AFTER 3 AM. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA MONDAY INTO MONDAY NIGHT. SOME OF THE STORMS ON MONDAY COULD BE SEVERE WITH THE PRIMARY THREATS BEING LARGE HAIL...STRONG WINDS...AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1144 PM CDT SUN AUG 9 2009
NEZ039-100515-
VALLEY-
1144 PM CDT SUN AUG 9 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
NORTHERN VALLEY COUNTY IN CENTRAL NEBRASKA
AT 1144 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR BURWELL...OR 20 MILES NORTHWEST
OF ORD...AND MOVING SOUTHEAST AT 30 MPH.
* THE THUNDERSTORM WILL BE NEAR...
FORT HARTSUFF STATE PARK BY 1205 AM CDT
ELYRIA BY 1215 AM CDT
ORD BY 1220 AM CDT
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAT...LON 4170 9876 4153 9908 4172 9922 4174 9921
4174 9882
TIME...MOT...LOC 0444Z 315DEG 24KT 4185 9915
PFANNKUCHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1213 AM CDT MON AUG 10 2009
NEZ039-100545-
VALLEY-
1213 AM CDT MON AUG 10 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
NORTHEASTERN VALLEY COUNTY IN CENTRAL NEBRASKA
THIS INCLUDES THE CITY OF ORD.
AT 1213 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR FORT HARTSUFF STATE PARK...OR 10
MILES NORTHWEST OF ORD...AND MOVING SOUTHEAST AT 25 MPH.
* THE THUNDERSTORM WILL BE NEAR...
ELYRIA BY 1225 AM CDT
ORD BY 1245 AM CDT
PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAT...LON 4173 9876 4162 9875 4159 9875 4151 9899
4170 9909 4174 9911 4174 9878
TIME...MOT...LOC 0513Z 329DEG 15KT 4174 9901The North Platte radar (KLNX), 143 km away, was scanning. The volume nearest the first event began at 05:27 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194362.